How to lose weight when meds pack on weight
December 16, 2009 10:58 AM Subscribe
I want to lose weight, but the drugs I take to manage my bipolar disease actually add weight. Do you have ideas on how I can lose weight? Details inside.
posted by anonymous to Health & Fitness (23 answers total) 6 users marked this as a favorite
I have been diagnosed with, Bipolar I, moderate to severe Dissociative Identity Disorder, Fibromyalgia, bursitis in both hips, and other lesser problems, and currently trying to lose weight. I weigh 336 pounds and am 40 years old and female.
Three of the drugs I take to manage the bipolarity, Lexapro, Seroquel and Zyprexa are extremely weight positive i.e. they really pack on the pounds. I was obviously overweight before starting these drugs, but now I'm on a down hill slide toward gaining weight and these drugs are pushing me down the hill.
I've been on slightly more weight neutral drugs for the bipolar, but they didn't help as well. It's to the point where my physical doctor is calling the shrink to ask for a different combination of drugs, but the shrink is unwilling to change them, because this particular cocktail works really good for the bipolar and allows treatment for the Dissociative Identity Disorder and all of its peripheral issues.
It's hard for me to walk or go to the gym due to pain, but the pool really works and I enjoy doing that. However, doing exercises in the pool doesn't seem to be enough to slow the psych drugs from throwing on pounds.
My eating is ok, could be better, I've tracked my eating habits, shared them with my doctor and he agrees they aren't a major problem. He did suggest a Lap-Band, which ties off the stomach, but in order to qualify for that, you need to be mentally sound, and being did doesn't qualify one as mentally sound.
1. Do you have any suggestion that would help me maintain weight. ANYTHING, I'm pretty much at a loss on how to do this and still literally remain sane.
2. I've heard that once the body gets over 300lbs, it's harder to lose weight, like the body reaches a plateau of sorts. Is that so?